High Cholesterol After Treatment
Dear OncoLink "Ask The Experts,"
Can Chemo and, or Radiation cause a hike in your Cholesterol? On one of my blood test it was 553... Now on meds.
Christine Hill-Kayser, MD, Assistant Chief Resident in the Department of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:
Some chemotherapy drugs can indeed cause increase in cholesterol levels, as can hormonal agents. Radiation to certain areas of the body (the liver, for example) could theoretically cause this as well, although this is much less common. In addition to cancer treatments causing increased cholesterol, some cancer treatments may also increase other cardiovascular risk factors, such as atherosclerosis (plaque formation) and/or cardiomyopathy. For this reason, attention to your cardiovascular health is particularly important. We recommend regular screening for hypertension and high cholesterol, with appropriate treatment as you are already receiving. In addition, regular exercise and low-fat, low-cholesterol diet are also important. We also recommend reporting any concerning symptoms, such as chest pain, shortness of breath, or leg swelling, to your healthcare provider immediately.
This question and answer was part of the OncoLink Brown Bag Chat Series, Cancer Survivorship Webchat. View the entire transcript here.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania